Alert archive / Minnesota / Freezing Rain Advisories in 2014
Freezing Rain Advisory 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freezing rain advisory at Nov 23, 2014, 10:15 PM CST for 22 counties in Minnesota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2014, 10:15 PM CST (04:15 UTC)
- Expired
- Nov 24, 2014, 3:24 AM CST
- In force
- 5 hr
- Issued by
- NWS Twin Cities, MN
All 22 counties
Benton County, MN, Brown County, MN, Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Wright County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683 WWUS43 KMPX 240415 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1015 PM CST SUN NOV 23 2014 ...AREAS OF FREEZING DRIZZLE OVERNIGHT WILL MAKE ROADS SLICK... .A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL 6 AM MONDAY FOR AREAS WEST OF A LINE FORM MANKATO TO LAKE MILLE LACS. AREAS OF FREEZING DRIZZLE HAVE DEVELOPED ACROSS THE EASTERN DAKOTAS AND WESTERN MINNESOTA AND WILL SPREAD EAST OVERNIGHT. IT IS POSSIBLE SOME OF THE FREEZING DRIZZLE COULD REACH THE TWIN CITIES AFTER 3 AM...BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE THESE AREAS IN AN ADVISORY YET. ICE ACCUMULATIONS WILL BE LIGHT...ONLY A FEW HUNDREDTHS...BUT WILL MAKE UNTREATED SURFACES SLICK. MNZ041>044-047>051-054>059-064>067-073>075-241200- /O.NEW.KMPX.ZR.Y.0002.141124T0415Z-141124T1200Z/ DOUGLAS-TODD-MORRISON-MILLE LACS-STEVENS-POPE-STEARNS-BENTON- SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET- INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE... LITTLE FALLS...PRINCETON...MORRIS...GLENWOOD...ST. CLOUD... FOLEY...ELK RIVER...MADISON...BENSON...MONTEVIDEO...WILLMAR... LITCHFIELD...MONTICELLO...GRANITE FALLS...OLIVIA...HUTCHINSON... GAYLORD...REDWOOD FALLS...NEW ULM...ST. PETER 1015 PM CST SUN NOV 23 2014 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 6 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST MONDAY. * TIMING...TONIGHT. * ICE ACCUMULATIONS...A FEW HUNDREDTHS OF AN INCH. * IMPACTS...UNTREATED SURFACES WILL BE SLICK AND DRIVING CONDITIONS WILL BE HAZARDOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. && $$ BORGHOFF
1 follow-up statement
627 WWUS43 KMPX 240924 WSWMPX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 324 AM CST MON NOV 24 2014 ...ACCUMULATING SNOW OVER WEST CENTRAL WISCONSIN TODAY INTO TONIGHT... .SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED BY THIS EVENING FROM DURAND TO EAU CLAIRE TO LADYSMITH...WITH SLIGHTLY HIGHER ACCUMULATIONS TO THE SOUTHEAST. BLUSTERY NORTHWEST WINDS WILL ALSO LEAD TO REDUCED VISIBILITES WITH FALLING AND BLOWING SNOW...ESPECIALLY IN OPEN AREAS. TO THE WEST ACROSS WESTERN MINNESOTA...THE FREEZING RAIN THREAT HAS DIMINISHED OVERNIGHT...THEREFORE THE FREEZING RAIN ADVISORY HAS BEEN CANCELLED. ANY ADDITIONAL PRECIPITATION WILL MOST LIKELY BE IN THE FORM OF FLURRIES OR LIGHT SNOW. MNZ041>044-047>051-054>059-064>067-073>075-241030- /O.CAN.KMPX.ZR.Y.0002.000000T0000Z-141124T1200Z/ DOUGLAS-TODD-MORRISON-MILLE LACS-STEVENS-POPE-STEARNS-BENTON- SHERBURNE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET- INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE... LITTLE FALLS...PRINCETON...MORRIS...GLENWOOD...ST. CLOUD... FOLEY...ELK RIVER...MADISON...BENSON...MONTEVIDEO...WILLMAR... LITCHFIELD...MONTICELLO...GRANITE FALLS...OLIVIA...HUTCHINSON... GAYLORD...REDWOOD FALLS...NEW ULM...ST. PETER 324 AM CST MON NOV 24 2014 ...FREEZING RAIN ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS CANCELLED THE FREEZING RAIN ADVISORY. THE FREEZING RAIN THREAT HAS DIMINISHED...THEREFORE THE FREEZING RAIN ADVISORY HAS BEEN CANCELLED. ANY ADDITIONAL PRECIPITATION WILL MOST LIKELY BE IN THE FORM OF FLURRIES OR LIGHT SNOW. $$ WIZ016-026>028-241730- /O.NEW.KMPX.WW.Y.0027.141124T1200Z-141125T0600Z/ RUSK-PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...LADYSMITH...DURAND...PEPIN... CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA 324 AM CST MON NOV 24 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. * TIMING...TODAY AND THIS EVENING. * MAIN IMPACT...SNOWFALL OF 2 TO 4 INCHES. * OTHER IMPACTS...NORTHWEST WINDS AT 20 TO 25 MPH WITH HIGHER GUSTS WILL LEAD TO BLOWING SNOW AND REDUCED VISIBILITIES IN OPEN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$
What forecasters said that day
The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Nov 23, 6:24 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Nov 23, 6:24 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CST SUN NOV 23 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 339 PM CST SUN NOV 23 2014
THE COLD FRONT IS SLOWLY MAKING PROGRESS TO THE EAST THIS AFTERNOON.
THERE IS A POST FRONTAL BAND OF RAIN THAT IS EXPECTED TO CONTINUE
INTO THE EVENING...BUT SLOWLY LOSE INTENSITY WITH TIME. THE
800-600MB FGEN THEN INCREASES FARTHER EAST ACROSS EASTERN MN AND
WESTERN WI BETWEEN 04Z-07Z AS THE SURFACE CYCLONE BEGINS TO DEEPEN
AND MOVE NORTHEAST ACROSS THE MID MISSISSIPPI RIVER VALLEY. OUT
AHEAD OF THE COLD FRONT...WE HAVE STRUGGLED TO SHAKE AN AREA OF
DENSE FOG IN EAST CENTRAL MN AND WEST CENTRAL WI. THIS HAS HELD ON
LONGER THAN EXPECTED AND WE SHOULD KEEP THIS IN PLACE UNTIL THE POST
FRONTAL AIR ARRIVES EVERYWHERE ACROSS THE CWA BETWEEN 03-06Z. IN THE
SHORT TERM...WE HAVE ALSO JOINED NWS OFFICES TO OUR SOUTH AND WEST
AND ISSUES A WIND ADVISORY BEGINNING TONIGHT AND LASTING THROUGH THE
DAYS TOMORROW. WIND THE AMOUNT OF PRECIP HAS SLOWLY TRENDED DOWN THE
PAST COUPLE DAYS..THE STRONG WINDS HAVE REMAINED A CONSISTENT
SIGNAL SINCE THE MIDDLE OF LAST WEEK. WE ARE SEEING 35-39KTS FROM
THE MIDDLE TO THE TOP OF THE MIXED IN WEST CENTRAL MN. THIS SHOULD
BE GOOD ENOUGH WITH THE COLD ADVECTION FOR GUSTS TO 45 MPH...ON THE
LOW END OF OUR WIND ADVISORY CRITERIA. FORTUNATELY...WE NOW EXPECT
LITTLE NEW SNOW AND THE SNOW PACK HAS BEEN SETTLED BY WARMER TEMPS
AND LIGHT LIQUID PRECIP.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 339 PM CST SUN NOV 23 2014
BIGGEST CHANGE EXPECTED IN THE LONG TERM IS A PATTERN SHIFT TOWARD
THE WARMER END OF THINGS THIS WEEKEND AS WE SHED OUR NW FLOW AND
TRANSITION TO A ZONAL FLOW AND ITS ASSOCIATED MILDER PACIFIC AIRMASS.
FOR THE START OF THE LONG TERM...THERE IS STILL A FAIR DEGREE OF
DISCREPANCIES BETWEEN THE MODELS IN HOW EXPANSIVE WRAP AROUND PRECIP
WILL BE ON THE BACKSIDE OF A DEEP SFC LOW THAT BY MONDAY NIGHT WILL
BE WORKING INTO THE STRAITS OF MACKINAC. NAM IS THE FARTHEST EAST
WITH PRECIP WITH VERY LITTLE IF ANY SNOW FALLING ACROSS THE MPX AREA
MONDAY NIGHT...WITH THE GEM HOLDING DOWN THE FORT ON THE WEST
SIDE...WITH BORDERLINE WARNING SNOWFALL FOR EAU CLAIRE AND
LADYSMITH. FOR THIS FORECAST...FOLLOWED THE ECMWF IDEA...WHICH WAS A
NICE COMPROMISE BETWEEN THE EAST AND WEST CAMPS...WITH AN
ADDITIONAL ONE TO TWO INCHES OVERNIGHT IN OUR EAST...WHICH WOULD
BRING STORM TOTALS BETWEEN MONDAY/MONDAY NIGHT TO BETWEEN 2 AND 3
INCHES OUT IN EAU CLAIRE/LADYSMITH. AT THIS POINT...WE ARE NOT
ANTICIPATING SNOWFALL AMOUNTS NEAR 6 INCHES...SO FELT NO HEADLINES
WERE NEEDED.
TUESDAY WILL WILL SEE HIGH PRESSURE QUICKLY MOVE ACROSS THE
AREA...WITH THE NEXT CLIPPER ALREADY ARRIVING TUESDAY NIGHT. 12Z
MODELS SHIFTED SOUTH CONSIDERABLY WITH THE H7 LOW WITH THIS
SYSTEM...WITH THE NAM/ECMWF TAKING IT DOWN THE MN RIVER...WITH GFS
ACTUALLY TAKING THE H7 WAVE SW OF MN ALL TOGETHER. FORCING/MOISTURE
STILL LOOK SIMILAR WITH THIS SYSTEM TO WHAT MODELS WERE SHOWING LAST
NIGHT...WITH A QUICK 1-3 INCHES OF SNOW FALLING JUST TO THE NORTH OF
THE SFC LOW TRACK. ITS JUST THAT AXIS HAS SHIFTED FROM THE NW CORNER
OF MN TO HAYWARD LAST NIGHT TO MORE OR LESS STRAIGHT DOWN I-94
TODAY. GIVEN THE JUMPINESS STILL IN THE MODELS...DID HOLD POPS
AROUND 50% UNTIL THEY SETTLE IN ON A SOLUTION...BUT DID SHIFT
EXPECTED QPF/SNOW AMOUNTS SW FROM WHAT THE PREVIOUS SHIFT HAD.
AFTER THAT...THANKSGIVING DAY AND FRIDAY LOOK COLD...WITH HIGHS
LIKELY REMAINING BELOW OUR AVERAGE LOWS. THANKSGIVING LOOKS
DRY...BUT AS WARM AIR BEGINS TO RETURN...WE MAY SEE A QUICK HIT OF
WAA SNOW FRIDAY NORTH OF I-94 BEFORE THAT PIVOTS NORTH THE REST OF
THE WEEKEND.
FOR THE WEEKEND THINGS ARE BECOMING CONSIDERABLY MORE MUDDLED. THE
23.12 ECMWF SPED UP CONSIDERABLY THE TRANSITION TO ZONAL FLOW...WITH
A RATHER CRAZY TEMPERATURE GRADIENT ACROSS THE SRN HALF OF MN ON
SATURDAY...WITH H85 TEMPS NEAR -8C IN CENTRAL MN AND PUSHING +8C
DOWN ALONG THE IOWA BORDER. THE GFS SHOWS SOMETHING SIMILAR...BUT ON
FRIDAY NOT SATURDAY. AFTER THAT...THIS BOUNDARY LOOKS TO WAFFLE
AROUND THE MPX REGION INTO NEXT WEEK...LEADING TO LOWER THAN NORMAL
CONFIDENCE IN THE TEMPERATURE FORECAST FROM FRIDAY ONWARDS.
FOR PRECIPITATION...THE GFS/ECMWF SHOW SEVERAL ROUNDS OF PRECIP
OCCURRING NORTH OF THIS FRONT AS WEAK WAVES RIPPLE ACROSS THE ZONAL
FLOW. SOUTH OF THE BOUNDARY...PRECIP LOOKS MINIMAL...BUT TO NORTH OF
THE BOUNDARY THERE COULD BE SEVERAL INCHES OF SNOW FROM THE WEEKEND
INTO THE BEGINNING OF NEXT WEEK. FOR NOW...THIS BOUNDARY LOOKS TO
SETTLE IN FAR ENOUGH NORTH WHERE THIS PRECIP IS PROGGED TO MAINLY
FALL ALONG THE INTERNATIONAL BORDER.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 555 PM CST SUN NOV 23 2014
LIFR CONDITIONS CONTINUE ACROSS WESTERN WI EARLY THIS EVENING
WHILE MVFR OR VFR CONDITIONS EXTEND ACROSS MN. A BAND OF RAIN IS
EXPECTED TO DEVELOP ACROSS ERN MN EARLY THIS EVENING...WHICH WILL TURN
TO SNOW BY MID EVENING AND SHIFT EAST INTO WISCONSIN OVERNIGHT.
CONDITIONS ARE EXPECTED TO DETERIORATE AGAIN OVER MN UNDER THIS
BAND...BUT IN CONJUNCTION WITH STRONGER WINDS...SHOULD GREATLY
IMPROVE CONDITIONS ACROSS WI AS FOG DISSIPATES. MVFR CIGS WILL
PERSIST MONDAY WITH GUSTY NORTHWEST WINDS AND SCATTERED FLURRIES
OR SNOW SHOWERS.
KMSP...RAIN SHOULD BEGIN AROUND 02Z...TRANSITION TO SNOW BY 04Z
AND END AROUND 06Z OR 07Z. VFR CONDITIONS BEFORE 02Z WILL
DETERIORATE TO MVFR CIGS AND REMAIN THERE THROUGH THE REST OF THE
PERIOD.
/OUTLOOK FOR KMSP/
TUE...VFR. WINDS W 5-10 KT BECOMING SE.
WED...MVFR/IFR CHC -SN EARLY. WINDS NW 10-15KTS.
THU...VFR. WINDS LIGHT/VARIABLE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY FOR
MNZ054>056-064-065-073>075-082>084-091>093.
WI...DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ014>016-023-
025-027.
&&
SHORT TERM...CLF
LONG TERM...MPG
AVIATION...BORGHOFFHazardous weather outlook, Nov 23, 2:33 PM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 233 PM CST SUN NOV 23 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ023>026-028-242045- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-PIERCE-DUNN- PEPIN-EAU CLAIRE- 233 PM CST SUN NOV 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT ACCUMULATING SNOWFALL IS EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW WILL CONTINUE THROUGH THE DAY ON MONDAY. 1 TO 2 INCHES IS POSSIBLE ACROSS FAR EASTERN MINNESOTA AND WESTERN WISCONSIN DURING THE DAY. IN ADDITION TO THE SNOW...STRONG NORTHWEST WINDS ARE EXPECTED...WHICH COULD LEAD TO MINOR BLOWING AND DRIFTING SNOW. ACCUMULATING SNOWFALL IS POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. WIZ014>016-027-242045- POLK-BARRON-RUSK-CHIPPEWA- 233 PM CST SUN NOV 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF DENSE FOG WILL CONTINUE INTO THE EVENING ACROSS PORTIONS OF WEST CENTRAL WISCONSIN. LIGHT ACCUMULATING SNOWFALL WILL OCCUR ACROSS WEST CENTRAL WISCONSIN LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW WILL CONTINUE THROUGH THE DAY ON MONDAY. 1 TO 2 INCHES IS POSSIBLE ACROSS WESTERN WISCONSIN DURING THE DAY. IN ADDITION TO THE SNOW...STRONG NORTHWEST WINDS ARE EXPECTED...WHICH COULD LEAD TO MINOR BLOWING AND DRIFTING SNOW. ACCUMULATING SNOWFALL IS POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Freezing Rain Advisories in Minnesota, 2014Every freezing rain advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.